Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Shreveport, LA

March 31, 2023Franklin County, Morris County, Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2023, 3:46 PM CDT for Franklin County, Morris County, Titus County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:46 PM CDT (20:46 UTC)
Expired
Mar 31, 2023, 4:15 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, TX, Morris County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:20 PM CDT, 26 minutes earlier.

Area forecast discussion, Mar 31, 3:20 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
320 PM CDT Fri Mar 31 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 302 PM CDT Fri Mar 31 2023

Westerly winds are knocking on our door, but will likely back a
bit to SW in the next few hours. We are still looking at a post
frontal NW shift at first light tomorrow. So just temporary
associated with the dry push now about to enter our TX counties.
Tyler is 80/67 and SW like many of our sites in the lower 80s and
gusty SW winds 20-30KT for an average. We have seen some higher
gusts and more to come perhaps with downpours in the coming hours.

The Thunderstorms are lining up in small segments and a merger
into a single line is more likely once sunsets, but not a given.
The HRRR is showing a couple of segments around 00Z. The drier dew
points will be the driving force in whatever progresses into the
evening. Tds are falling through the 40s in the DFW metroplex and
this drier air associated with the dry line will make good
progress eastward into our area this evening. Skies will be
clearing and temperatures will fall off to seasonal ranges
quickly.

Overall the system will lift away to the northeast and take the
strong pressure gradient along with, so wind speeds will focus
along and ahead of the line primarily. However, we may yet have
to extend the wind advisory for a handful of parishes before it
expires. Likewise we may have to add some more to Tornado Watch
95. Weekend still looks good for starters with mostly 50s for lows
and highs in the 70s. /24/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 302 PM CDT Fri Mar 31 2023

Starting 12z Sunday...Not much change to the previous forecast for
the long term period. A shortwave will push east across Texas
through the day Sunday which will bring another round of showers and
thunderstorms to the area on Sunday. This will actually start off
what will be a very unsettled weather period for most of the start
of next week with daily thunderstorm chances across the portions of
the area.

Tuesday will be another day of note as a stronger trough moves west
to east through the northern CONUS. This will bring another round of
showers and thunderstorms to the area, some of which could become
severe. Will need to continue to watch this over the next few days
to work out specific timing and locations of the strongest storms.
Temperatures will remain warm through most of the long term period
with more seasonable temperatures returning towards the middle to
end of next week. /33/

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 31 2023

For the ArkLaTex terminals, VFR for now with an initial line of
TS is forming along I-30 and movg NE around 60KT. Warm air aloft
is keeping bases elevated so far, but the capping aloft will erode
with heating. A second line of TS activity will be developing mid
to late aftn over NE TX and moving E along I-20 into the evening
affecting all of our sites. The HRRR model timing is preferred
with other short range generally in the same time frame for our
sites edging the line out by midnight past KMLU. SW winds will
slack speeds and gusts after sunset, but low level winds will
take more time to abate. SFC winds shift to NW by 12Z in TX and
shift W to E with sustained NW speeds at 10-20KT into the aftn.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  79  53  80 /  70   0   0  50
MLU  58  81  52  78 /  60   0   0  30
DEQ  48  73  44  73 /   0   0   0  40
TXK  51  75  48  77 /  30   0   0  40
ELD  53  78  47  77 /  70   0   0  30
TYR  50  78  52  80 /  10   0  10  50
GGG  50  78  54  80 /  30   0  10  50
LFK  55  84  57  82 /  50   0   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Wind Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....33
AVIATION...24
Hazardous weather outlook, Mar 31, 5:07 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
507 AM CDT Fri Mar 31 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
507 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorm chances will increase this afternoon and through the
evening hours. Scattered severe storms will be possible along and
north of the I-20 corridor, with numerous severe storms possible
across southern Arkansas. Tornadoes, damaging winds, and large
hail will be possible.

In addition, a Wind Advisory is in effect until 7 PM this
evening. Strong southerly winds 15-25 mph, gusting to 35-40 mph
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

More thunderstorms will impact much of the ArkLaTex during the day
Sunday, overnight into early Monday, and again Tuesday. Storms which
develop on Tuesday will have the potential to become severe across
areas along and north of I-20, especially southeast Oklahoma and
southwest Arkansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Mar 31, 1:45 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
145 PM CDT Fri Mar 31 2023

ARZ070-TXZ097-112-311930-
Miller AR-Cass TX-Bowie TX-
145 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northwestern Miller,
northern Cass and southeastern Bowie Counties through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Linden, or 17 miles west of Atlanta, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, Nash, Hughes Springs, Queen City, Redwater,
Maud, Fouke, Mandeville, Genoa, Mount Pleasant, Douglassville,
Marietta, Domino, Red Hill, Pleasant Hill and Bryans Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.

&&

LAT...LON 3300 9464 3315 9465 3352 9398 3329 9380
TIME...MOT...LOC 1844Z 240DEG 48KT 3317 9446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Mar 31, 2:32 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
232 PM CDT Fri Mar 31 2023

ARZ060-061-070-071-TXZ097-312015-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Bowie TX-
232 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southeastern
Hempstead, northern Miller, north central Lafayette, southwestern
Nevada and southeastern Bowie Counties through 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texarkana, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Hope, Wake Village, Nash, Emmet, Perrytown, Fulton,
Bodcaw, Mandeville, Genoa, Mount Pleasant, Patmos, Oakhaven, Sutton,
Pleasant Hill, Hervey and Homan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.

&&

LAT...LON 3354 9333 3327 9405 3330 9406 3329 9409
      3331 9411 3329 9411 3330 9414 3342 9421
      3356 9396 3355 9394 3357 9394 3358 9391
      3357 9390 3359 9389 3359 9387 3361 9385
      3360 9383 3362 9384 3379 9352
TIME...MOT...LOC 1931Z 240DEG 49KT 3342 9400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Local storm report, Mar 31, 2:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             BATTIEST                34.39N 94.93W
03/31/2023  E1.00 INCH       MCCURTAIN          OK   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR AND JUST
            EAST OF BATTIEST.

&&

20
Special weather statement, Mar 31, 2:51 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Fri Mar 31 2023

TXZ096-312015-
Red River TX-
251 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Red River
County through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bagwell, or 13 miles west of Clarksville, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manchester, Bagwell, Detroit, Negley, Silver City and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3376 9531 3387 9507 3376 9487 3375 9487
      3374 9485 3370 9478 3356 9531
TIME...MOT...LOC 1950Z 244DEG 53KT 3368 9527

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Mar 31, 2:58 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
258 PM CDT Fri Mar 31 2023

TXZ096-108-109-111-312030-
Red River TX-Franklin TX-Morris TX-Titus TX-
258 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Franklin,
northwestern Morris, northern Titus and southeastern Red River
Counties through 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles southwest of Hagansport, moving northeast
at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, Hagansport, Boxelder, Mount Vernon, Us 259 And I 30
Intersection, Wilkerson, Winfield, Talco, Miller's Cove and Harts
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch also remains in effect until 900 PM CDT for
northeastern Texas.

&&

LAT...LON 3331 9531 3357 9485 3328 9472 3309 9531
TIME...MOT...LOC 1957Z 243DEG 44KT 3320 9531

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Mar 31, 3:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
325 PM CDT Fri Mar 31 2023

TXZ124-125-136-137-312115-
Upshur TX-Gregg TX-Smith TX-Wood TX-
325 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Smith,
southeastern Wood, Upshur and northwestern Gregg Counties through 415
PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lindale, or 8 miles south of Mineola, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Mineola, Lindale, Big Sandy,
Hawkins, Clarksville City, East Mountain, Diana, Rosewood, Hoard,
West Mountain, Winona, Union Grove, Warren City, Midway, Red Springs
and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Texas.

&&

LAT...LON 3290 9487 3264 9470 3260 9470 3241 9550
      3243 9554 3245 9555 3247 9558 3261 9559
TIME...MOT...LOC 2025Z 245DEG 44KT 3254 9546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:08 PM CDTSevere Thunderstorm WarningSHVRed River52 min
Mar 31, 2:51 PM CDTSpecial Weather StatementSHVRed River24 min
Mar 31, 2:58 PM CDTSpecial Weather StatementSHVFranklin, Titus32 min
Mar 31, 3:15 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Morris, Red River, Titus45 min
Mar 31, 3:25 PM CDTSpecial Weather StatementSHVUpshur50 min
Mar 31, 3:44 PM CDTTornado WarningSHVBowie31 min
Mar 31, 3:55 PM CDTTornado WarningSHVSmith19 min
Mar 31, 4:11 PM CDTSevere Thunderstorm WarningSHVBowie22 min
Mar 31, 4:12 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCherokee, Gregg, Rusk, Smith48 min
Mar 31, 4:20 PM CDTSevere Thunderstorm WarningSHVBowie, Cass40 min
Mar 31, 4:49 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk41 min
Mar 31, 5:04 PM CDTSevere Thunderstorm WarningSHVBowie, Cass41 min
Mar 31, 5:12 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk48 min
Mar 31, 5:33 PM CDTSpecial Weather StatementSHVHarrison42 min
Mar 31, 6:00 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby45 min
Mar 31, 6:17 PM CDTSpecial Weather StatementSHVCamp43 min
Mar 31, 6:42 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby48 min
Mar 31, 8:56 AM CDTSpecial Weather StatementSHVLafayette, Miller49 min
Mar 31, 11:21 AM CDTSpecial Weather StatementSHVSevier39 min
Mar 31, 11:57 AM CDTSpecial Weather StatementSHVSevier48 min
Mar 31, 12:04 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier41 min
Mar 31, 12:57 PM CDTSpecial Weather StatementSHVHoward, Sevier33 min
Mar 31, 1:45 PM CDTSpecial Weather StatementSHVMiller45 min
Mar 31, 2:32 PM CDTSpecial Weather StatementSHVHempstead43 min
Mar 31, 3:09 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Nevada, Sevier66 min
Mar 31, 3:29 PM CDTTornado WarningSHVHempstead, Howard, Little River, Sevier46 min
Mar 31, 3:53 PM CDTTornado WarningSHVHempstead, Nevada26 min
Mar 31, 5:00 PM CDTSpecial Weather StatementSHVHempstead, Miller45 min
Mar 31, 5:38 PM CDTSpecial Weather StatementSHVNevada52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.